Skip to Accessibility Tools Skip to Content Skip to Footer

MS Caregivers: The IVSM Ride

There was a recent discussion on multiplesclerosis.net, started by a person who is trying to navigate the emotional pitfalls of caring for someone who is living with MS.  This friend’s friend had just undergone multiple days of Intravenous Solumedrol (IVSM) treatment, and it sounds like they emerged on the other side of the massive steroids, barely on speaking terms. To back up for the un-initiated, IVSM is usually given to people in the midst of an MS relapse in the hopes of reducing the inflammation that may be causing problems with the symptomsSteroids are used in a lot of different conditions to battle inflammation, but few are like the super-sized doses given with IVSM for Multiple Sclerosis – it’s like having a 44oz Big Gulp from the soda fountain.

The typical dose of IVSM is one GRAM of solumedrol-  to compare that amount, if you took prednisone tablets as the equivalent, you would need to take over 25 tablets. Remember, that’s in one dose.  And IVSM is normally given in 3-5 day doses. Looking at the lengthy list for the side effects of Soumedrol, it’s a surprise anyone takes them at all.  But the usual view seems to be the outcome is worth it for the short term suffering.

Many people talk about the burst of energy they get from IVSM – I have yet to experience that phenomenon –  I just have insomnia. Three hours of continuous sleep seems to be my limit while taking these mega-doses and my husband is no longer concerned when he wakes and finds me missing from bed at 3 AM.  I must admit I envy the people who say that while on IVSM it is not unusual to clean their house from top to bottom, taking advantage of that excess energy – if I’m not going to sleep there should be some benefit, heaven knows my house could use the extra attention these days.

Thankfully, I have only had these mega-doses of steroids on a few occasions in five years.  The worst side effects for me, in no particular order are the insomnia and stomach pain.  I think almost everyone who takes steroids experiences some form of insomnia, so that was to be expected.  What I didn’t anticipate was the stomach pain, an extreme form of indigestion.  I am also treated for GERDS, a form of reflux disorder that I didn’t even know I had until all the doctors started testing me back around 2008.  GERDS can be a fairly quiet problem and slowly erode the linings of the esophagus from the reflux of stomach acid, without knowing you have the problem.  The only time I really know I have GERDS is when I am on steroids – the stomach and chest pain can be enough that if I hadn’t been forewarned, I might think I was experiencing another heart attack.  When I take the steroids, my doctors have me double-up on the GERDS meds, but even that doesn’t stop the pain.  I just tough it out as best I can, especially with the aid of a jar of Tums antacids, keeping in mind the end justifies the means.  So far, my MS relapses respond fairly well to steroids.

My family and friends would tell you I have a third side-effect from IVSM – mood swings. They quickly learned to leave me alone, stay out of my way, and watch the calendar for the post-IVSM days to pass.  It takes me about a week to regain emotional equilibrium coming off these mega-doses.  You can pick up the newspaper and read headlines about ‘roid rage, when someone taking mega doses of steroids goes berserk, but that is almost always some bulked up body builder abusing their body. Fortunately I don’t think I go to those emotional extremes, but I see how it can happen if I were to use mega-steroids for a long period of time.

Which brings me back to what this friend asked in the Discussion Forums.

How do your friends and family deal with the emotional roller coaster those of us with MS tend to ride, especially with the side effects of our meds?  I hope you will take a moment and read more of this persons’ situation. I’m sure any tips you might share with this concerned caregiver will be appreciated.

Wishing you well,

Laura

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • requiemofdreams
    6 years ago

    i was told early on, to remember my mantra. “it’s not me, it’s the medication.” so far, that has worked. i’ve never experienced insominia (from the soly, anyway) and not suffered from tummy issues (thankfully) im really bad about not eating while on the soly… just not hungry and nothing tastes good anyway. my spouse makes me eat healthy while on the soly (and all the other times, too).

  • Laura Kolaczkowski author
    6 years ago

    You’re fortunate to have the spouse pushing the vegetables and fruits at you – I’m like you and would prefer not to eat much while on these drugs. It just doesn’t taste good.
    Good luck – I hope you stay off the soly for a long time.

  • lougirl
    6 years ago

    Great article! I am on my 8th day post the 44oz Big Gulp myself. On a tapering dose of Prednisone. this was my second IVSM infusion and I had completely forgotten about the sleepless nights before (kinda like forgetting childbirth I suppose). I haven’t slept more than 3 hours myself…until my doctor prescribed Temazepan (sp?). I have to take two of them to be effective though.I think I may be experiencing GERD symptoms though – I will have to Google that. Very interesting. Our experiences are very similar.

  • Laura Kolaczkowski author
    6 years ago

    we all seem to find common symptoms even if we don’t share them all. Your childbirth comparison made me laugh – it seems the human brain is incapable of recreating memories of pain,thankfully.

  • ScarlettOH
    6 years ago

    It’s the oddest thing, but my recent course of IV steroids produced no side effects whatever. No energy boost, no rage, no insomnia (or at least not more than usual), no mood differences–nothing!

    I was expecting the worst, given that I manage to get effects from meds that no one else has even heard of. I know that’s what causes them because I didn’t have them earlier and they went away in good time after I went off whatever med it was. I’m a total outlier in lots of ways, and I’ve had to just accept that I’m an odd duck.

    So it was with trepidation that I went for the infusions. I did expect the negative effects, but what I didn’t expect was that the IVSM did not work. I felt some relief by late at night after the mid-day infusions, and I was so hopeful, also knowing that it can take a good while for symptoms to diminish. Some people report it can be a week or two.

    But a few days after my treatment ended, all the symptoms came roaring back, worse than ever. I ultimately started on gabapentin, and had to up the dose constantly for it to have any effect. Finally it did, or maybe the attack had simply run its course, who knows. I’m now more than 90% better, I’m so glad to say.

    It’s a bit scary that IVSM was ineffective for me, but I’d definitely give it another shot, if and when. I think I’d try it earlier, though, and also, with my neuro’s approval, bombard myself with gabapentin or whatever med is appropriate in the circumstances.

    I’d love to know whether anyone else has had my kind of experience with the steroid.

  • Laura Kolaczkowski author
    6 years ago

    Interesting – I wonder if there is a connection between you having no reaction to the steroids and the steroids doing little good for your symptoms. I’ll be watching to see if others experienced these same thing.
    be well, Laura

  • ScarlettOH
    6 years ago

    Good question. But I’ve heard of lots of MSers who’ve had no benefits from the steroids, yet suffered major side effects regardless. At least I was at zero sum. Tis a puzzlement.

  • Poll